Alert archive / Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 42, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 24, 2024, 9:05 PM EDT for Buchanan County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2024, 9:05 PM EDT (01:05 UTC)
- Expired
- Jul 25, 2024, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 121 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 9:30 PM EDT | FLASH FLOOD | 5 Ene Vansant, VA | Dismal River Road was flooded. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
655
WGUS51 KRLX 250105
FFWRLX
VAC027-250415-
/O.NEW.KRLX.FF.W.0042.240725T0105Z-240725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
905 PM EDT Wed Jul 24 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Buchanan County in southwestern Virginia...
* Until 1215 AM EDT.
* At 905 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grundy and Vansant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3725 8189 3722 8197 3718 8216 3724 8219
3727 8211 3730 8190
FLASH FLOOD...RADAR INDICATED
$$
GW2 follow-up statements
951
WGUS71 KRLX 250306
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1106 PM EDT Wed Jul 24 2024
VAC027-250415-
/O.CON.KRLX.FF.W.0042.000000T0000Z-240725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
1106 PM EDT Wed Jul 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT THURSDAY
FOR CENTRAL BUCHANAN COUNTY...
At 1106 PM EDT, doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Between 1.5 and 3.5 inches of
rain have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by prior thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Grundy and Vansant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3725 8189 3722 8197 3718 8216 3724 8219
3727 8211 3730 8190
FLASH FLOOD...RADAR INDICATED
$$
GW600
WGUS71 KRLX 250415
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1215 AM EDT Thu Jul 25 2024
VAC027-250425-
/O.EXP.KRLX.FF.W.0042.000000T0000Z-240725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
1215 AM EDT Thu Jul 25 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL BUCHANAN COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3727 8211 3730 8190 3725 8189 3722 8197
3718 8216 3724 8219
$$
FMKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:34 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 24, 7:34 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 734 PM EDT Wed Jul 24 2024 .SYNOPSIS... Chances for showers and storms continue through Thursday. Slow moving storms may yield isolated high water issues. Drier this weekend. && .NEAR TERM /THROUGH THURSDAY/... A of 729 PM Wednesday... Radar imagery shows isolated showers and thunderstorms decreasing in coverage and intensity as they move over our area. There could be a period of no precipitation early this evening, but additional showers and storms, ahead of an approaching cold front will move from the west later this evening. Rest of forecast remains on track. As of 125 PM Wednesday... A very moist airmass characterized by precipitable water values in the 1.5 to 1.8 inch range remains entrenched over the region. Modest destabilization with filtered insolation is presently yielding isolated to scattered convection across the region, somewhat more focused by background ascent across SE OH and NW WV as the right rear entrance region of a 100KT jet streak. Expect convection to continue to fill in through this afternoon, especially in the vicinity of this ascent, likely persisting well into the evening in this area. Some localized high water issues are possible in any training convection, especially over areas that saw some locally heavy rainfall last night. On the whole though, most rainfall will be beneficial. Background ascent persists into the morning hours, but should see a relatively lull in activity diurnally Thursday morning. With renewed afternoon heating will see additional activity firing up Thursday afternoon, with the best coverage in enhanced lift in the vicinity of a slow moving cold front that crosses late morning into early evening Thursday. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 207 PM Wednesday... Frontal bndry will be pushing south and east through Thursday evening and into Friday morning. With drier air filtering in and loss of daytime heating, expect a rather quick ending of showers/storms from NW to SE. Latest CAMs support this as well with any activity quickly diminishing during the evening. There remains a marginal Risk for excessive rainfall (level 1 of 4) for the area Thursday. Any flooding would be localized and likely focused in flood prone areas or locales that have seen a few inches of rainfall over the past 72hrs. At least some fog development is likely late Thursday night into Friday morning and again late Friday night into Saturday morning, but coverage looks patchy. By Friday, the frontal bndry becomes stationary extending from MO ESE to NC, which may allow for a few showers to linger in the Southern Coalfields. Any rainfall amounts would be rather light. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 207 PM Wednesday... In the wake of the front, sfc high pressure builds and moves from the Great Lakes late week to the Middle Atlantic late weekend. This will keep the area relatively dry on Saturday as middle level ridging extends across the region. By late Sunday afternoon, the mid level ridge will begin to breakdown with increasing moisture and an approaching disturbance. POPs have trended up over the previous 24 hrs, but there remains some uncertainty as to the coverage and timing. Based on NBM probabilities, Monday and Tuesday looks to have the highest shower/storm chances. Early and middle next week, a more amplified trough is likely to develop across the eastern third of the CONUS. Multiple disturbances look to pass through the region, which is in line with the NBM increasing POPs in the extended. With the unsettled weather, daytime highs look to remain in the middle and upper 80s, however there is greater ensemble temp spreads in the NBM. This is likely due to uncertainty with coverage of storms and cloudiness. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 726 PM Wednesday... Afternoon convection will continue to diminish in coverage by sunset. However, the atmosphere will continue unstable tonight allowing for additional nocturnal showers or storms. Brief IFR visibility conditions with gusty winds up to 22 knots can be expected along any strong shower or storm. Coded TEMPO groups at PKB and CKB for convection early in the period. Guidance suggest low status deck forming across the western foothills of the Appalachians overnight. Expect IFR/MVFR ceilings with this low stratus deck across CRW, EKN, BKW, and CKB. There is low confidence that these clouds could affect PKB and HTS at this time. With outflow boundaries around and plenty of clouds expected, dense fog may not develop as suggested by guidance. IFR low stratus deck will become MVFR from 13-15Z Thursday morning before lifting to VFR after 15Z. Winds will generally be light from the southwest. However, a wind shifts out of the northwest will follow behind a line of showers and thunderstorms entering the northern portions of SE OH attm. Winds will become near calm overnight though. Winds will become more steady from the northwest behind the passing front on Thursday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and locations for showers and thunderstorms may vary from forecast. Fog may develop overnight where afternoon precipitation occurs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H M L M L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M M M M M H M L M L L EKN CONSISTENCY H H H H H H H H L H L M PKB CONSISTENCY H H H H H H H H H M L L CKB CONSISTENCY H H H H H H H H H M H H AFTER 00Z FRIDAY... IFR also possible in morning fog/low stratus Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JRM/JP NEAR TERM...JP SHORT TERM...JRM LONG TERM...JRM AVIATION...ARJ
Hazardous weather outlook, Jul 24, 4:10 AM EDT, 16 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 410 AM EDT Wed Jul 24 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-250815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 410 AM EDT Wed Jul 24 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms today could contain heavy downpours. The risk of flash flooding is generally low across the area due to active drought conditions. However, locations that receive repeated rounds of heavy rainfall could see localized flash flooding, particularly urbanized areas with poor drainage. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of showers and thunderstorms are expected Thursday. Some could contain heavy rainfall which could lead to localized flash flooding for areas with poor drainage. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 8:00 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
800 PM EDT Wed Jul 24 2024
KYZ105-250130-
Lawrence-
800 PM EDT Wed Jul 24 2024
...CREEKS AND STREAMS RUNNING HIGH...
Heavy rain to the tune of 1 to 2.5 inches has fallen this evening
across portions of far southeast Lawrence County. Localized heavy
rain may persist over the next half hour or so, with isolated high
water issues possible in the typical low-lying trouble areas
throughout this evening. Do not drive your vehicle into areas where
water covers the roadway. The water depth may be too great to allow
your car to cross safely.
&&
LAT...LON 3797 8266 3795 8258 3793 8258 3793 8259
3792 8259 3792 8260 3789 8260 3788 8261
3791 8268
TIME...MOT...LOC 2352Z 167DEG 2KT 3792 8261
04Nearby
Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.